Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 126, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 2, 2016, 6:46 PM CDT for Bourbon County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2016, 6:46 PM CDT (23:46 UTC)
- Expired
- Jul 2, 2016, 7:18 PM CDT
- In force
- 32 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 130 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted.
782
WUUS53 KSGF 022346
SVRSGF
KSC011-030030-
/O.NEW.KSGF.SV.W.0126.160702T2346Z-160703T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT SAT JUL 2 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BOURBON COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 730 PM CDT
* AT 646 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UNIONTOWN...
OR 14 MILES SOUTHEAST OF LA HARPE...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MARMATON... UNIONTOWN...
REDFIELD... HIATTVILLE...
PETERSBURG... PAWNEE STATION...
PORTERVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS...AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN
INTERIOR ROOM...A BATHROOM OR CLOSET OR BASEMENT.
&&
LAT...LON 3788 9508 3787 9473 3767 9477 3767 9500
3768 9509
TIME...MOT...LOC 2346Z 271DEG 14KT 3781 9507
HAIL...1.00IN
WIND...60MPH
$$
HATCH3 follow-up statements
006
WWUS53 KSGF 022358
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT SAT JUL 2 2016
KSC011-030030-
/O.CON.KSGF.SV.W.0126.000000T0000Z-160703T0030Z/
BOURBON KS-
658 PM CDT SAT JUL 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN BOURBON COUNTY...
AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UNIONTOWN...OR
16 MILES WEST OF FORT SCOTT...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MARMATON... UNIONTOWN...
REDFIELD... PETERSBURG...
PAWNEE STATION... HIATTVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS...AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN
INTERIOR ROOM...A BATHROOM OR CLOSET OR BASEMENT.
&&
LAT...LON 3786 9504 3785 9473 3767 9477 3767 9500
3774 9508
TIME...MOT...LOC 2358Z 271DEG 14KT 3781 9501
HAIL...1.00IN
WIND...60MPH
$$
HATCH647
WWUS53 KSGF 030012
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT SAT JUL 2 2016
KSC011-030030-
/O.CON.KSGF.SV.W.0126.000000T0000Z-160703T0030Z/
BOURBON KS-
712 PM CDT SAT JUL 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN BOURBON COUNTY...
AT 712 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REDFIELD...OR
12 MILES WEST OF FORT SCOTT...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PETERSBURG... HIATTVILLE...
PAWNEE STATION...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3784 9495 3782 9474 3767 9477 3768 9501
3777 9503
TIME...MOT...LOC 0012Z 284DEG 17KT 3777 9492
HAIL...1.00IN
WIND...60MPH
$$
HATCH521
WWUS53 KSGF 030018
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 PM CDT SAT JUL 2 2016
KSC011-030028-
/O.CAN.KSGF.SV.W.0126.000000T0000Z-160703T0030Z/
BOURBON KS-
718 PM CDT SAT JUL 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOURBON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3784 9495 3782 9474 3767 9477 3768 9501
3777 9503
TIME...MOT...LOC 0017Z 271DEG 14KT 3777 9489
$$
HATCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:21 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 2, 3:21 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
321 PM CDT SAT JUL 2 2016
.SHORT TERM...(Late This Afternoon through Sunday Night)
Issued at 233 PM CDT Sat Jul 2 2016
The initial concern for late this afternoon and this evening will
be the potential for robust convective development across portions
of eastern Kansas and west-central Missouri. Skies have cleared
off just enough across far southeastern Kansas to allow the
atmosphere to become moderately unstable with MLCAPEs approaching
2000 J/kg with little in the way of inhibition. A warm front is
present across this area along with a zone of differential
heating. Despite low level moisture convergence across this area,
the presence of short wave ridging has held down convective
initiation.
As we head into late this afternoon, approaching short wave energy
is expected to initiate convection across portions of southeastern
Kansas and perhaps west central Missouri. Effective deep layer
shear will be supportive of supercells with an attendant large
hail and damaging wind threat. Backed low level winds near that
front along with an increasing low level jet this evening will
provide enough low level shear for a limited tornado threat. This
would especially be true near the front as supercells would tend
to track due east along this feature.
Additional isolated to scattered thunderstorms can also be
expected across the remainder of southern Missouri into this
evening along that warm front and as that upper level short wave
begins to approach. There will also be a limited threat for strong
to severe storms across the remainder of southern Missouri into
this evening as deep layer shear will be just strong enough for
supercell potential.
As we head into late this evening and the overnight period, that
low level jet will continue to strengthen with convection
increasing in areal coverage north of that warm front across
central and especially northern Missouri. The threat for heavy
rainfall and flooding will increase across this area...especially
late tonight.
That front and the area of convection will then slowly seep
southeast on Sunday and Sunday night as short wave energy slowly
moves east across the area. Heavy rainfall and flooding will
continue to be a threat...especially across central Missouri. The
current Flash Flood Watch covers this threat well. There will
also be an opportunity for strong to severe storms ahead of that
front if the atmosphere can destabilize from Sunday into early
Sunday evening. Damaging wind gusts and perhaps some large hail
would be the primary severe threats.
.LONG TERM...(Monday through Saturday)
Issued at 233 PM CDT Sat Jul 2 2016
Showers and thunderstorms will then slowly end from northwest to
southeast on Independence Day. Areas southeast of the I-44
corridor may hang onto thunderstorm chances into the afternoon and
perhaps early evening. Areas northwest of the interstate may
actually see a dry afternoon and evening.
The main story as we get into the mid to late week period will be
the return to heat and humidity. If current trends hold (and
models have been fairly consistent), we may eventually be looking
at heat headlines as high temperatures return into the lower to
middle 90s with dew points in the lower 70s.
Global models do bring a short wave trough through the region
later Tuesday with perhaps another one later Wednesday. These
features could provide additional chances for thunderstorms.
Otherwise, there are no strong signals for precipitation from mid
to late week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1256 PM CDT Sat Jul 2 2016
A very active weather pattern is expected for aviation concerns over
the next 24 hours across the Ozarks. A warm front will move north
through the region and bring the potential for showers and
thunderstorms which will bring MVFR to IFR visibilities and
ceilings at times. Additionally, thunderstorm activity is expected
to become predominant after sunrise Sunday across the region. Low
level wind shear will occur through much of the overnight period
for the Joplin and Springfield terminals.
&&
.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch through Monday morning for MOZ055>058-066>071-
078>081.
KS...Flash Flood Watch through Monday morning for KSZ073.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...HatchHazardous weather outlook, Jul 2, 3:58 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 358 PM CDT SAT JUL 2 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 358 PM CDT SAT JUL 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. LIMITED TO ELEVATED HAIL RISK. LIMITED TO ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED TO ELEVATED FLOODING RISK. ELEVATED TO SIGNIFICANT LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S WILL CONTINUE ACROSS EXTREME SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING FROM EXTREME SOUTHEASTERN KANSAS AND WEST CENTRAL MISSOURI...SOUTHEAST INTO SOUTH CENTRAL MISSOURI AS A WARM FRONT LIFTS NORTH INTO THIS AREA. ENOUGH INSTABILITY AND WIND SHEAR WILL EXIST FOR SOME OF THESE STORMS TO BECOME SUPERCELLS...ESPECIALLY ACROSS EXTREME SOUTHEASTERN KANSAS AND WEST CENTRAL MISSOURI. HAIL TO THE SIZE OF HALF DOLLARS...DAMAGING WIND GUSTS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL WOULD BE THE PRIMARY POTENTIAL HAZARDS WITH THESE STORMS. THERE WOULD ALSO BE A LIMITED THREAT FOR AN ISOLATED TORNADO LATE THIS AFTERNOON AND THIS EVENING...MAINLY ALONG AND NORTHWEST OF A COLUMBUS KANSAS TO NEVADA MISSOURI LINE. ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP AND PUSH SOUTHEAST INTO CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME SOUTHEASTERN KANSAS LATE TONIGHT. CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL BE THE MAIN POTENTIAL HAZARDS WITH THIS ACTIVITY. THIS MAY INCLUDE THE POTENTIAL FOR FLASH FLOODING...ESPECIALLY ACROSS CENTRAL MISSOURI. A FEW STORMS LATE TONIGHT MAY ALSO CONTAIN SMALL HAIL AND LOCALLY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LOW PRESSURE WILL THEN SLOWLY TRACK ACROSS THE REGION LATE TONIGHT THROUGH MONDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AT TIMES...WITH THE GREATEST POTENTIAL FOR SEVERE STORMS OCCURRING ON SUNDAY AND SUNDAY EVENING IF ENOUGH INSTABILITY CAN DEVELOP. HEAVY RAINFALL ASSOCIATED WITH THESE STORMS WILL RESULT IN A LIMITED TO ELEVATED RISK FOR FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS NORTH OF A FORT SCOTT KANSAS TO BOLIVAR TO ROLLA MISSOURI THROUGH MONDAY MORNING. TOTAL RAINFALL AMOUNTS THROUGH MONDAY ARE EXPECTED TO RANGE FROM ONE TO FOUR INCHES WITH LOCALLY HIGHER AMOUNTS TO AROUND FIVE INCHES POSSIBLE ACROSS CENTRAL MISSOURI. HEAT INDEX VALUES IN THE UPPER 90S TO AROUND 105 DEGREES ARE THEN EXPECTED TO OCCUR BY THE MIDDLE OF NEXT WEEK. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE AROUND MIDWEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING SOUTH AND WEST OF AN OSCEOLA TO SPRINGFIELD TO GAINESVILLE LINE. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Jul 2, 12:49 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 PM CDT SAT JUL 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM FLOOD 2 NNE DIXON 38.02N 92.08W
07/02/2016 MARIES MO PUBLIC
A FEW FEET OF WATER RUNNING OVER COUNTY ROAD 624 AT THE
LOW WATER CROSSING ALONG THE MARIES RIVER.
&&
HATCHSpecial weather statement, Jul 2, 6:33 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT SAT JUL 2 2016
KSZ073-030015-
BOURBON KS-
633 PM CDT SAT JUL 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOURBON COUNTY UNTIL
715 PM CDT...
AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRONSON...OR 12 MILES SOUTHEAST OF LA HARPE...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
MARMATON... BRONSON...
UNIONTOWN... REDFIELD...
HIATTVILLE... PETERSBURG...
PORTERVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3782 9508 3790 9508 3792 9482 3768 9483
3771 9509
TIME...MOT...LOC 2331Z 267DEG 19KT 3781 9512
HATCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:33 PM CDT | Special Weather Statement | SGF | Bourbon | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.